By Topic

Effective bandwidth of general Markovian traffic sources and admission control of high speed networks

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Elwalid, A.I. ; AT&T Bell Lab., Murray Hill, NJ, USA ; Mitra, D.

A prime instrument for controlling congestion in a high-speed network is admission control, which limits calls and guarantees a grade of service determined by delay and loss probability in the multiplexer. It is shown that for general Markovian traffic sources it is possible to assign a notional effective bandwidth to each source that is an explicitly identified, simply computed quantity with provably correct properties in the natural asymptotic regime of small loss probabilities. It is the maximal real eigenvalue of a matrix that is directly obtained from the source characteristics and the admission criterion, and for several sources it is simply additive. Both fluid and point process models are considered. Numerical results show that the acceptance set for heterogeneous classes of sources is closely approximated and conservatively bounded by the set obtained from the effective bandwidth approximation. The bandwidth-reducing properties of the leaky bucket regulator are exhibited numerically

Published in:

Networking, IEEE/ACM Transactions on  (Volume:1 ,  Issue: 3 )